Thunderstorm Wind, Sioux
- When
- July 7, 11:00 PM MST to 11:04 PM MST
- Where
- Sioux County, 9.1 mi N of Selfridge
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.160, -100.900
A strong short wave trough pushed into southwest North Dakota during the late evening hours of July 7 where it encountered a moisture rich atmosphere with very strong instability. Two areas of thunderstorms developed producing severe wind gusts, with one storm becoming long lived as it tracked from far southwest North Dakota into the central part of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong short wave trough pushed into southwest North Dakota during the late evening hours of July 7 where it encountered a moisture rich atmosphere with very strong instability. Two areas of thunderstorms developed producing severe wind gusts, with one storm becoming long lived as it tracked from far southwest North Dakota into the central part of the state. As moisture and instability increased towards the east, the severe thunderstorm winds increased resulting in many incidents of damage along its path. The strongest wind gust of 92 mph was measured in Kidder County near Robinson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 10:52 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1252 AM CDT Sun Jul 8 2018 .UPDATE... Issued at 1252 AM CDT Sun Jul 8 2018 Main updates were to adjust PoPs and sky to account for current trends. Severe thunderstorm rolling across Grant Co. as of 1240 AM CDT, with another strong storm just north of Richardton in northeast Stark Co. Environment supports maintenance of these storms through the night. Severe Thunderstorm Watch in effect from southwest into central ND until 5 AM CDT. UPDATE Issued at 955 PM CDT Sat Jul 7 2018 Once again, little change was made to the gridded forecast except to blend observational trends and recent rapid-refresh guidance into hourly elements through early Sunday morning. The latest thinking on the severe-storm risk is contained in the mesoscale discussion section from 934 PM CDT below. && .SHORT TERM...(This evening through Sunday) Issued at 109 PM CDT Sat Jul 7 2018 Scattered strong to severe thunderstorms are expected this evening and through tonight. Uncertainty regarding timing and location of convective initiation remains. Current surface weather observations show a pressure trough along a weak, slow-moving cold front located across western North Dakota early this afternoon. This front will be the focus for convective initiation later this evening. The latest CAM model guidance shows rather drastic differences in the timing, location and coverage of storm development. The 12z iteration of the HiResW-NMM-East has convection initiation around 00z, the NAMNest around 01z, and the HRRR around 05z. With the 12z KBIS observed sounding showing a strong cap with MUCIN over -350 J/kg and 850 mb temperatures around 27 degrees Celsius, it is difficult to say when the most likely time for convective initiation will be. There is little to no upper-level forcing for this event, so initiation will depend almost solely on the mesoscale forcing along the cold front. When storms do finally form, some will likely become strong to severe given the extreme instability with MUCAPE values in excess of 4000 J/kg and bulk shear generally between 30 and 40 kts. Storms will likely linger into Sunday morning across southeast North Dakota as they slowly push eastward, with conditions drying out across all of western and central North Dakota by the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 109 PM CDT Sat Jul 7 2018 Heat builds back up early this work week, with an overall drier pattern expected throughout the long term forecast. The 12z iterations of the GFS/ECMWF show nearly zonal flow across western and central North Dakota Sunday night, with a large upper level ridge building in on Monday and peaking on Tuesday. Slight chances for thunderstorms exist Monday night as a weak impulse moves along the upper level ridge. Ridging will allow temperatures to rise well into the 80s on Monday, and into the 90s on Tuesday across western North Dakota and parts of central North Dakota. Despite the hot temperatures, surface dew points look to be too low to create heat index values over 100 degrees on Tuesday. The latest suite of model guidance shows mainly dry weather across western and central North Dakota Tuesday through Friday morning, with above average temperatures. A weak impulse moves through northern North Dakota Friday afternoon and evening, bringing with it chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1252 AM CDT Sun Jul 8 2018 Main concern is thunderstorms along a frontal boundary across southern ND. Looks like KDIK should now be in the clear, but current radar is starting to show new development near Belfield. On their current track, storms will approach KBIS around 0630Z and KJMS after 08Z. Confidence on direct impact at these sites is not high, so kept VCTS for now. If a storm does pass over, expect MVFR or IFR conditions. A few scattered showers may linger along the frontal boundary into Sunday morning. Outside of the threat for storms, VFR conditions are expected across the area through this forecast period. Winds are forecast to generally become north to northeast near 10 kt Sunday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...TK LONG TERM...TK AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 817 PM CDT Sat Jul 7 2018 NDZ011>013-018>023-025-031>037-040>048-050-051-090130- Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible overnight over southwest and much of central North Dakota. Large hail to golf ball size, damaging winds to 65 mph, and locally heavy rain are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous heat is possible on Tuesday. There is a slight chance of thunderstorms Tuesday night. It is too early to determine if these storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across southwest and central North Dakota. NDZ001>005-009-010-017-090130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail- McKenzie- 817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous heat is possible on Tuesday. There is a slight chance of thunderstorms Tuesday night. It is too early to determine if these storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. CJS
Special Weather Statement
National Weather Service Bismarck ND
938 PM MDT SAT JUL 7 2018
NDZ043-080430-
Bowman ND-
938 PM MDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN COUNTY UNTIL 1030
PM MDT...
At 937 PM MDT, a strong thunderstorm was located 11 miles northeast
of North Cave Hills, or 13 miles south of Bowman, moving northeast at
25 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Bowman Haley Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.
LAT...LON 4594 10361 4597 10371 4626 10315 4604 10299
4595 10300
TIME...MOT...LOC 0337Z 239DEG 22KT 4599 10341
SCHILDSpecial Weather Statement
National Weather Service Bismarck ND
1024 PM MDT SAT JUL 7 2018
NDZ040-080500-
Slope ND-
1024 PM MDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SLOPE COUNTY UNTIL 1100
PM MDT...
At 1023 PM MDT, a strong thunderstorm was located over Amidon, moving
east at 25 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Amidon.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.
LAT...LON 4638 10347 4663 10347 4663 10293 4638 10292
4634 10293
TIME...MOT...LOC 0423Z 265DEG 22KT 4651 10331
CJSSpecial Weather Statement
National Weather Service Bismarck ND
1051 PM MDT SAT JUL 7 2018
NDZ033-041-080530-
Hettinger ND-Stark ND-
1051 PM MDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND STARK
COUNTIES UNTIL 1130 PM MDT...
At 1050 PM MDT, a strong thunderstorm was located 9 miles northwest
of New England, or 16 miles southwest of Dickinson, moving northeast
at 40 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Dickinson, New England, Richardton, Gladstone, Taylor, Havelock,
Schefield, Lefor and Dickinson Regional Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.
LAT...LON 4645 10293 4663 10293 4663 10317 4681 10320
4701 10235 4643 10222
TIME...MOT...LOC 0450Z 246DEG 35KT 4667 10295
CJSSpecial Weather Statement
National Weather Service Bismarck ND
1230 AM CDT SUN JUL 8 2018
NDZ018-019-033-034-080600-
Stark ND-Mercer ND-Morton ND-Dunn ND-
1230 AM CDT SUN JUL 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...NORTHWESTERN
MORTON...EASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 100 AM
CDT/MIDNIGHT MDT/...
At 1230 AM CDT/1130 PM MDT/, a strong thunderstorm was located over
Richardton, or 19 miles east of Dickinson, moving northeast at 50
mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Beulah, Glen Ullin, Hebron, Richardton and Taylor.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for south central and southwestern North Dakota.
LAT...LON 4699 10264 4732 10178 4718 10176 4677 10175
4670 10245
TIME...MOT...LOC 0530Z 237DEG 41KT 4689 10237
CJSThe Bismarck radar (KBIS), 69 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
9 thunderstorm wind. Local standard time, as filed.
Extensive wind damage occurred from Badger Bay to just north of the Hazelton Recreational Area. At Badger Bay, a 5th wheel camper was tipped over. About five miles north of Badger Bay an unoccupied mobile home was tipped over, rolled, and destroyed. To the north of Hazelton Recreation Area, a pole barn and several smaller sheds were destroyed. Debris was blown 1/4 mile to the northeast.
Several garages were ripped from foundations in the Fort Rice area. An unoccupied mobile home was blown down a hill, and a travel trailer recreational vehicle was blown into the Missouri River.
Many large trees were uprooted. Power lines were down, and multiple buildings were heavily damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766770, 766780, 766786, 766787, 766800, 766807, 766820, 766829, 766830.